- Human Leukocyte Interferon-Alpha (HuIFN-alpha-Le) (Multiferon)
- Interferon Alfa-2a (Roferon-A) (see Interferon Alfa-2a, [[Interferon Alfa-2a]])
- Interferon Alfa-2b (Intron A, Reliferon, Uniferon) (see Interferon Alfa-2b, [[Interferon Alfa-2b]])
- Interferon Beta-1a (Avonex, CinnoVex, Rebif) (see Interferon Beta-1a, [[Interferon Beta-1a]])
- Interferon Beta-1b (Betaseron, Betaferon) (see Interferon Beta-1b, [[Interferon Beta-1b]])
- Interferon Gamma-1b (Actimmune) (see Interferon Gamma-1b, [[Interferon Gamma-1b]])
- Peginterferon Alfa-2a (Pegasys) (see Peginterferon Alfa-2a, [[Peginterferon Alfa-2a]])
- Peginterferon Alfa-2a (Reiferon, Retard)
- Peginterferon Alfa-2b (PegIntron) (see Peginterferon Alfa-2b, [[Peginterferon Alfa-2b]])
- Peginterferon Alfa-2b + Ribavirin (Pegetron)
- Peginterferon Beta-1a (Plegridy) (see Peginterferon Beta-1a, [[Peginterferon Beta-1a]])
- Bronchospasm (see Obstructive Lung Disease, [[Obstructive Lung Disease]])
- Epidemiology: reported with Interferon Alpha use in patients with pre-existing asthma [MEDLINE]
Mayo Clin Proc. 1999 Apr;74(4):367-70.
Severe exacerbation of asthma: a new side effect of interferon-alpha in patients with asthma and chronic hepatitis C.
Interferon-alpha is used by physicians to treat numerous common medical disorders; however, therapy is often limited by side effects. Pulmonary complications, such as interstitial pneumonitis and bronchiolitis obliterans organizing pneumonia, have been described in patients receiving interferon-alpha therapy. Exacerbation of asthma induced by subcutaneous administration of interferon-alpha has not been previously reported. We describe two patients with mild asthma in whom treatment with interferon-alpha for chronic hepatitis C resulted in exacerbation of the underlying asthma. The severe asthmatic symptoms resolved promptly after use of interferon-alpha was discontinued and corticosteroid therapy was initiated. Repeated treatment with interferon-alpha several months later resulted in a rapid, more severe exacerbation of asthma in both patients. Patients undergoing therapy with interferon-alpha, especially those with chronic asthma, should be monitored closely for pulmonary symptoms. If these symptoms develop, patients should be instructed to discontinue use of interferon-alpha and seek medical attention immediately.
PMID: 10221466 [PubMed – indexed for MEDLINE]
- Cryptogenic Organizing Pneumonia (COP) (see Cryptogenic Organizing Pneumonia, [[Cryptogenic Organizing Pneumonia]])
- Epidemiology: reported with Interferon Alpha use
Am J Gastroenterol. 2002 Sep;97(9):2432-40.
Significant pulmonary toxicity associated with interferon and ribavirin therapy for hepatitis C.
The aim of this study was to analyze the clinical presentation and outcomes of significant pulmonary toxicity associated with interferon and ribavirin.
We conducted a retrospective review of patients enrolled in four clinical trials at three sites, two academic medical centers and one community practice, and reviewed the literature.
Four patients, while on therapy with interferon a and ribavirin for chronic hepatitis C, developed significant pulmonary signs and symptoms. Further workup, which included lung biopsy in three, revealed bronchiolitis obliterans organizing pneumonia in two, and interstitial pneumonitis in two other cases. There were no other predisposing factors for lung disease identified. Resolution of symptoms occurred in all patients upon discontinuation of interferon and ribavirin, with or without corticosteroid therapy. One of the patients developed pulmonary complications while on a clinical trial of pegylated interferon and represents the first reported case associated with the use of long-acting interferon in chronic hepatitis C infection.
A spectrum of significant pulmonary toxicity, including bronchiolitis obliterans organizing pneumonia and interstitial pneumonitis, can occur with interferon or pegylated interferon in combination with ribavirin. Though pulmonary toxicity of interferon is well known, these cases represent the first cases reported in the literature with combination therapy. It is likely that pulmonary toxicity may not be investigated in patients on combination therapy because of the frequent pulmonary symptoms with ribavirin. Though usually reversible, at least one case has required long-term steroids with inadequate resolution. Though pulmonary toxicity is rare, symptoms which are more than mild or progressive in nature should likely be investigated.
Interstitial pneumonia recurrence during chronic hepatitis C treatment. [Am J Gastroenterol. 2005]
PMID: 12358269 [PubMed – indexed for MEDLINE]
- Interstitial Pneumonitis (see Interstitial Lung Disease, [[Interstitial Lung Disease]])
- Epidemiology: reported with Interferon Alpha use [MEDLINE]
World J Gastroenterol. 2010 Sep 21;16(35):4394-9.
Diagnosis and management of interstitial pneumonitis associated with interferon therapy for chronic hepatitis C.
Interstitial pneumonitis (IP) is an uncommon pulmonary complication associated with interferon (IFN) therapy for chronic hepatitis C virus (HCV) infection. Pneumonitis can occur at any stage of HCV treatment, ranging from 2 to 48 wk, usually in the first 12 wk. Its most common symptoms are dyspnoea, dry cough, fever, fatigue, arthralgia or myalgia, and anorexia, which are reversible in most cases after cessation of IFN therapy with a mean subsequent recovery time of 7.5 wk. Bronchoalveolar lavage in combination with chest high resolution computed tomography has a high diagnostic value. Prompt discontinuation of medication is the cornerstone, and corticosteroid therapy may not be essential for patients with mild-moderate pulmonary functional impairment. The severity of pulmonary injury is associated with the rapid development of IP. We suggest that methylprednisolone pulse therapy followed by low dose prednisolone for a short term is necessary to minimize the risk of fatal pulmonary damage if signs of significant pulmonary toxicity occur in earlier stage. Clinicians should be aware of the potential pulmonary complication related to the drug, so that an early and opportune diagnosis can be made.
PMID: 20845505 [PubMed – indexed for MEDLINE] PMCID: PMC2941061 Free PMC Article
- Sarcoidosis-Like Granulomatous Lung Disease (see Granulomatous Lung Disease, [[Granulomatous Lung Disease]]) [MEDLINE]
J Clin Rheumatol. 2006 Oct;12(5):241-8.
Rheumatologists are increasingly asked to see patients with hepatitis C who exhibit a variety of clinical and serologic features that mimic systemic rheumatic disease. Treatment with interferons, now the standard of care, can precipitate a variety of inflammatory conditions, including sarcoidosis. We present a case of a 59-year-old former intravenous drug user who developed systemic sarcoidosis while receiving interferon alpha and ribavirin for the treatment of chronic hepatitis C. Because interferons are increasingly prescribed by specialists in a variety of disciplines, rheumatologists should be aware of their potential to induce sarcoidosis as well as various autoimmune diseases.
PMID: 17023810 [PubMed – indexed for MEDLINE]
Sarcoidosis-Like Granulomatous Lung Disease (see Granulomatous Lung Disease, [[Granulomatous Lung Disease]])
- Epidemiology: has been reported
- Diagnosis: non-caseating granulomas in lung, lymph nodes, liver, and skin
- Treatment: dose reduction or cessation with or without corticosteroids -> usually effective
Interstitial Lung Disease (see Interstitial Lung Disease, [[Interstitial Lung Disease]])
- CXR/Chest CT: bilateral infiltrates
- FOB: CD8-predominant lymphocytosis
- OLB: cellular interstitial pneumonia pattern
- Clinical: dyspnea, cough
Cryptogenic Organizing Pneumonia (see Cryptogenic Organizing Pneumonia, [[Cryptogenic Organizing Pneumonia]] and Lung Nodule or Mass, [[Lung Nodule or Mass]])
- Epidemiology: case reports
- Diagnosis: may have nodular infiltrates
- Severe exacerbation of asthma: a new side effect of interferon-alpha in patients with asthma and chronic hepatitis C. Mayo Clin Proc. 1999 Apr;74(4):367-70 [MEDLINE]
- Significant pulmonary toxicity associated with interferon and ribavirin therapy for hepatitis C. Am J Gastroenterol. 2002 Sep;97(9):2432-40 [MEDLINE]
- Interferon-induced sarcoidosis. J Clin Rheumatol. 2006 Oct;12(5):241-8 [MEDLINE]
- Diagnosis and management of interstitial pneumonitis associated with interferon therapy for chronic hepatitis C. World J Gastroenterol. 2010 Sep 21;16(35):4394-9 [MEDLINE]